Niacin drug causes serious side effects, study finds (Relevant to Scientology Purif)

CommunicatorIC

@IndieScieNews on Twitter
Niacin drug causes serious side effects, study finds. (Relevant to Scientology and Narconon Purification Rundown).

Boston Globe: Niacin drug causes serious side effects, study finds
http://www.bostonglobe.com/lifestyl...study-finds/GXzB21QwDbyhSGkC8zDIEI/story.html

An experimental drug containing niacin did not benefit heart disease patients despite moderately raising their levels of the “good” HDL cholesterol, and it caused dangerous side effects such as diabetes, infections, and stomach ulcers, according to a large clinical trial.

The results reported Wednesday could make doctors even more wary of prescribing the once popular B vitamin, and represent another in a series of failures for medications aimed at preventing heart problems.

The four-year trial involved more than 25,000 patients with established heart disease who were randomly assigned to take either a combination of extended-release niacin and laropiprant, to reduce niacin-induced flushing, or a placebo. All the patients were already taking a statin to lower high levels of “bad” cholesterol.

The drug resulted in improvements in cholesterol levels compared to the placebo. But that didn’t translate into fewer heart attacks, strokes, or deaths from heart disease, and those taking the drug had a higher risk of life-threatening complications.

The findings were published in the New England Journal of Medicine, and the study was funded by Merck, the drug’s maker.

“We were obviously disappointed by the results,” said study co-author Dr. Jane Armitage, a professor of clinical trials and epidemiology at Oxford, who called the side effects “serious and quite extensive.”

Those with diabetes were 55 percent more likely to develop severe complications from the disease if they were taking the niacin drug compared to those taking the placebo. Those without diabetes were 32 percent more likely to be diagnosed with the condition during the duration of the study if they were getting the niacin drug.

Gastrointestinal problems such as stomach bleeding, ulcers, and diarrhea occurred in 4.8 percent of those who took the experimental pill compared to 3.8 percent on the placebo. Muscle pain, gout, infections, and brain bleeds were also more common in niacin users.

The researchers also found a 9 percent increased risk of dying from any cause among those taking the experimental drug, a finding that could have been due to chance but that Armitage said should be taken seriously by doctors.

Niacin prescriptions — once given to more than a million heart patients every year — have dropped sharply as clinical trials have failed to demonstrate that it provides added benefits to statins, which are routinely prescribed for those with established heart disease.

When niacin was used on its own before statins became widespread, studies found that it reduced heart attacks in men with heart disease.

But three years ago, a trial of 3,400 heart patients found that adding a high-dose niacin pill to other heart medications didn’t reduce heart attacks and caused side effects such as higher blood sugar levels and gastrointestinal problems. An update on serious side effects reported during that trial was published in the same issue of the New England Journal on Wednesday, noting that the risk of infections was also higher in that study.

“My guess is that all this new data will lead to a falling off in the use of niacin, which I definitely think is a good thing,” said Dr. Donald Lloyd-Jones, chair of the department of preventive medicine at Northwestern University Feinberg School of Medicine, who wrote an editorial that accompanied the papers.

Whether the latest finding means that all drugs designed to boost low HDL levels are destined to fail remains a subject of fierce debate among cardiologists.

“I think this study further muddies the waters” in terms of the protective role HDL plays in preventing heart attacks, said Dr. Jeffrey Kuvin, associate chief of the division of cardiology at Tufts Medical Center. “We have strong epidemiological evidence that those with high HDL levels have lower rates of cardiovascular disease, but ongoing trials with HDL-raising medications have been negative thus far.”

Merck and Eli Lilly & Co. are both testing experimental drugs that boost HDL levels, but even if those drugs succeed, it will be difficult to tell whether it’s from their ability to raise HDL, since they also lower LDL levels, said Lloyd-Jones.

Dr. Frank Sachs, a professor of nutrition at Harvard School of Public Health, said that he remains convinced that HDL provides heart protection for most people but that his research suggests a minority of individuals have a type that’s not as protective.
 

Miss Ellie

Miss Ellie
Re: Niacin drug causes serious side effects, study finds (Relevant to Scientology Pur

Just because you can get something that is "natural" or "not a real drug" does not make it harmless or helpful.

The mother-in-law is a sucker for "potions & lotions". She will buy ANYTHING if it is on an infomercial or comes in a catalog and says "natural".

She ended up in the hospital in bad shape. I opened up her med cabinet & about died - if was so full of "stuff". Loaded it up took it to the hospital pharmacist who went through it all. Several things were making her blood pressure meds not work, several things were known to RAISE blood pressure & a lot of items he could not find out what the ingredients were. They do not have to call an apple an apple - they can call it elppaalegistist or what ever they want & not have to ID it on the bottle."

We got the junk tossed, her meds adjusted & her feeling better. She went home and ordered it all over again... now we just let it go.

Because of Ron's "anti-drug pro vitamin" stance I am sure there are lots of sciobot livers that are damaged from all the "good stuff" and conditions that could be handled with "chemicals".

Moderation in all things..... commonsense should be the watch word.... but in sciobotland there are no such words in the dictionary.

:unsure:
 
Top